In the summer of 2005, the United States Centers for Disease Control and Prevention (CDC) released recommendations that all refugees from Somalia and Sudan be treated presumptively for schistosomiasis and strongyloidiasis with praziquantel and ivermectin. Coadministration of albendazole is also recommended for presumptive treatment of other intestinal parasites. These recommendations are based on the CDC's report that 44% of Sudanese refugees are infected with schistosome species, 46% are infected with Strongyloides stercoralis and 22% are infected with both.1 Similarly, 69% and 23% of Somali Bantu refugees were found to have schistosomiasis and strongyloidiasis, respectively.2 Presumptive treatment, even for those refugees who are asymptomatic, is recommended because both parasitic infections are associated with significant morbidity.
A 13-year-old Liberian child arrived in the United States with his mother and 3 siblings after living in a refugee camp in Guinea for 3 years. On arrival, the patient was clinically well and had a normal physical examination. He had a positive tuberculin skin test and a normal chest radiograph. A screening laboratory evaluation was significant for peripheral eosinophilia of 2550 cells/μL and several intestinal parasites found in the stool, including Blastocystis hominis, Endolimax nana and Entamoeba hartmanni. These organisms are generally considered luminal nonpathogenic parasites and are not known to cause eosinophilia.
The patient was given presumptive therapy with the recommended doses of ivermectin, praziquantel and albendazole according to the recent CDC recommendations for Sudanese and Somali refugees. His only other medication was isoniazid, which he had been taking for 2 months. Six days later the patient began to experience midepigastric pain, vomiting and urticaria. He was treated with intravenous hydration and diphenhydramine and his clinical status improved.
The next day his symptoms returned. In addition, he now complained of fever, generalized myalgias and swelling of his face, feet and penis. The physical examination revealed an ill-appearing boy with intense pruritis. His vital signs showed a temperature of 38.6° C, pulse of 120 bpm, respiratory rate of 22/min and blood pressure of 100/60 mm Hg. A generalized urticarial rash was present covering his arms, legs and trunk. He had bulbar and palpebral conjunctival injection and angioedema of his face, with mild swelling of his lower extremities and penis.
The patient was hospitalized with a diagnosis of Mazzotti-like reaction secondary to the antiparasitic therapy he had received. He was given intravenous methylprednisolone (2 mg/kg bolus followed by 2 mg/kg/d divided every 6 hours) and diphenhydramine (1 mg/kg every 6 hours as needed for itching) with complete resolution of all symptoms in 12 hours. At discharge, he was placed on a 2-week prednisone taper and remained symptom-free thereafter.
The Mazzotti reaction, first described in 1948,3 is a symptom complex seen in patients after undergoing treatment of onchocerciasis with the medication diethylcarbamazine (DEC). Mazzotti reactions can be life-threatening and are characterized by fever, urticaria, swollen and tender lymph nodes, tachycardia, hypotension, arthralgias, edema and abdominal pain that occurs within 7 days of treatment of microfiliriasis.4 The phenomenon is so common when DEC is used for the treatment of onchocerciasis that this drug is the basis of a skin patch test used to confirm that diagnosis. The drug patch is placed on the skin, and if the patient is infected with the microfilaria of Onchocerca volvulus, localized pruritis and urticaria are seen at the application site.
The incidence of Mazzotti reaction during treatment of onchocerciasis with ivermectin is approximately 10%, much lower than that seen with DEC. Even so, nearly one-fourth of patients treated with ivermectin develop isolated fever or pruritis without the remaining constellation of symptoms. Because of its better safety profile, ivermectin has supplanted DEC as the drug of choice for the treatment of onchocerciasis.5 Praziquantel use for the treatment of schistosomiasis is associated with rare side effects including fever, abdominal pain and urticaria, but it does not cause the classic Mazzotti reaction. Albendazole use for the treatment of roundworm infection has not been linked to Mazzotti-like reactions.
The prevailing hypothesis for the cause of the Mazzotti reaction is that the abrupt release of parasite-specific antigens during cell death induces a pro-inflammatory response associated with eosinophil migration to and degranulation in the skin.6 This hypothesis is supported by the observation that Mazzotti reactions are more severe in patients with high microfilarial loads.7 Intense pruritis can involve all areas of the skin, but is most marked where microfilariae are concentrated.8
Reactions after treatment of filarial infection are largely assumed to result from the interactions of the eosinophils with parasite antigens. The allergic-type symptoms seen in the Mazzotti reaction, such as the pruritic urticaria and edema are easily explained by this mechanism. The other systemic symptoms, such as fever, tachycardia and hypotension, however, are not intuitively linked with allergy, but instead are more suggestive of bacteremia or endotoxemia. The recent observation that the bacterium Wolbachia, a free-living endosymbiont of Onchocerca volvulus, can be detected in the serum of patients after treatment for filarial infestation9 raises the possibility that this bacterium and the inflammation associated with the bacteremia that occurs as the Wolbachia are released from the degenerating parasites may contribute to the pathogenesis of severe Mazzotti reactions.
Parasitic diseases endemic to Liberia include those listed in the CDC treatment recommendations for Sudanese and Somali refugees. Because of this our institution has decided, in consultation with the Division of Global Migration and Quarantine at the Center for Disease Control and Management, to treat the recent influx of patients from Liberia with the same presumptive therapy used for Somali Bantu refugees. Our patient subsequently had a moderate Mazzotti-reaction requiring hospitalization and glucocorticoid treatment.10 Since triple drug therapy was used presumptively, it is unclear which parasite(s) and which drugs were causal. It is important to recognize that onchocerciasis, and Bancroftian filiriasis, caused by Wuchereria bancrofti, are also highly prevalent in the Liberian refugee population. We suspect that our patient was heavily infested with one of these filiarial parasites and, upon treatment with ivermectin, developed a classic Mazzotti reaction.
We report this uncommon phenomenon to draw attention to the potential serious adverse effects of presumptive therapy in populations heavily infested with multiple parasites. Pediatricians who provide care to refugees, immigrants or adoptees from areas of the world where these infestations are endemic should be aware of this potential adverse reaction to treatment so that glucocorticoids can be prescribed at symptom onset and supportive therapy provided as needed.
3. Mazzotti, L. Onchocerciasis
in Mexico. In: Proceedings of the 4th International Congress of Tropical Medicine: Malarias (Session 1 of 6), Washington D.C.; 1948:948–56.
4. Twum-Danso N. Serious adverse events following treatment with Ivermectin for onchocerciasis
control: a review of reported cases. Filaria Journal
. 2003;2(suppl 1):S3.
5. Greene BM, Taylor HR, Cupp EW, et al. Comparison of ivermectin and diethylcarbamazine in the treatment of onchocerciasis
. N Eng J Med
6. Cooper PJ, Awadzi K, Ottesen EA, Remick D, Nutman TB. Eosinophil sequestration and activation are associated with the onset and severity of systemic adverse reactions following the treatment of onchocerciasis
with ivermectin. J Infect Dis
7. Francis H, Awadzi K, Ottesen EA. The Mazzotti reaction
following treatment of onchocerciasis
with diethylcarbamazine: clinical severity as a function of infection intensity. Am J Tro Med Hyg
8. Gibson DW, Heggie C, Connor DH. Clinical and pathologic aspects of onchocerciasis
. Pathol Annu
9. Keiser PB, Reynolds SM, Awadzi K, Ottesen EA, Taylor MJ, Nutman TB. Bacterial endosymbionts of Onchocerca volvulus in the pathogenesis of post treatment reactions. J Infect Dis
10. Stingl P, Pierce PF, Connor DH, et al. Does dexamethasone suppress the Mazzotti reaction
in patients with onchocerciasis
? Acta Trop
. 1988;45: 77–85.